Alert archive / Georgia / Tornado Warnings in 2002

Tornado Warning 5, NWS Jacksonville, FL

October 21, 2002Charlton County, Georgia

NWS Jacksonville, FL issued this tornado warning at Oct 21, 2002, 5:50 PM EDT for Charlton County, Georgia. It was in force for 15 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2002, 5:50 PM EDT (21:50 UTC)
Expired
Nov 6, 2002, 4:15 AM EST
In force
15 days
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Charlton County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

597 
WFUS52 KJAX 212150
TORJAX
GAC049-212230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
550 PM EDT MON OCT 21 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CHARLTON COUNTY IN SOUTHEAST GEORGIA

* UNTIL 630 PM EDT

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 8 MILES WEST OF RACE POND...OR ABOUT 13 MILES
  NORTH OF STEVEN FOSTER STATE PARK...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 630 PM EDT...
  RACE POND...
  HOMELAND...

EVACUATE MOBILE HOMES AND GO TO A STURDY BUILDING. MOVE TO A PLACE OF
SAFETY...AWAY FROM WINDOWS...IN AN INTERIOR ROOM ON THE LOWEST FLOOR.

VERY LARGE HAIL IS POSSIBLE WITH THE PARENT THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3102 8230 3093 8237 3081 8191 3103 8191
$$

CARROLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Oct 21, 2:45 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Oct 21, 2:45 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT MON OCT 21 2002

CURRENTLY...QUASI-STATIONARY FRONT EXTENDS ACROSS N FL. ISOLD TSTMS
OCCURRING S OF THIS BOUNDARY. ALSO A FEW SHOWERS...AND EVEN A STRONG
TSTM...OVER N COUNTIES ASSOCIATED WITH A SMALL BUT FAIRLY STRONG
SHORTWAVE. FLOW IS NEARLY ZONAL...GENERALLY WSW TO ENE WITH MINOR
DISTURBANCES IN THE FLOW. THESE DISTURBANCES WILL BE THE MAJOR
INFLUENCE IN WHAT POPS WE DO GET THE NEXT 24-36 HRS.

PUBLIC...WILL KEEP MINIMAL POPS FOR N AND EXTREME S ZONES TONIGHT.
DUE TO THE LIGHT WINDS...ABUNDANT LOW-LEVEL MOISTURE...AND PROXIMITY
OF FRONTAL BOUNDARY...WILL KEEP MENTION OF PATCHY DENSE FOG OVER FL
ZONES (AREAS OF FOG ELSEWHERE). SFC FRONT WILL BECOME DIFFUSE...WITH
N-NE FLOW (ALBEIT LIGHT) BRIDGING BOUNDARY BY TUE NIGHT. REGIME WILL
GRADUALLY SHIFT FROM ISOLD SHOWERS TO ISOLD-SCT COASTAL SHOWERS
PROPAGATING INLAND BY AFTN.

EXTENDED...NEXT FRONTAL SYSTEM MOVES INTO THE AREA FRI NIGHT AS FAST
MOVING SYSTEMS CONTINUE TO MOVE ALONG THE GULF COAST. THIS FRONT
AGAIN WILL STALL OVER THE N FL AREA SUN...THEN BE PULLED N AHEAD OF
NEAR STORM SYSTEM WHICH WILL APPROACH THE AREA MON. THE BOTTOM LINE
IS...THIS WEEK WILL BE RATHER UNSETTLED...ALTHO NOT MUCH IN THE WAY
OF ORGANIZED PRECIP AREAS. BEST CHANCES OF PRECIP PASS OVER EXTREME
N ZONES LATE THU INTO FRI.

MARINE...NO HEADLINES. STRONGEST WINDS OCCUR WITH MODERATE NE SURGE
WED.

FIRE WX...NO CONCERNS.

PRELIM...
AMG EB 062/080 059/078 061 31321
SSI EB 063/079 062/076 064 31322
JAX EB 064/081 061/080 064 31222
SGJ BB 066/081 065/079 068 31222
GNV EB 064/082 062/081 063 31121
OCF BB 065/083 063/083 064 31121

.JAX...
.FL...NONE.
.GA...NONE.

CARROLL/CAMP/HESS
Hazardous weather outlook, Oct 21, 12:00 PM EDT, 5 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-212130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT MON OCT 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...
A FEW SHOWERS WILL DEVELOP ACROSS NORTHEAST FLORIDA AND SOUTHEAST
ALONG A STATIONARY FRONT. THE SHOWERS SHOULD REMAIN WEAK. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
NORTHEAST WINDS OF 15 TO 20 KNOTS AND GUSTY ARE EXPECTED ALONG THE
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA COASTS ON WEDNESDAY AS
STRONG HIGH PRESSURE BUILDS OVER THE MID-ATLANTIC REGION. THESE
WINDS WILL LIKELY PRODUCE ROUGH SURF.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Oct 21, 3:05 PM EDT, 2 hours 45 minutes before
GAZ132>134-211945-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN COFFEE...SOUTHERN
JEFF DAVIS AND BACON COUNTIES THROUGH 345 PM...

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF WEST GREEN...OR ABOUT 7
MILES EAST OF BROXTON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WEST GREEN...NICHOLLS AND
ALMA THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 3:44 PM EDT, 2 hours 6 minutes before
GAZ132-149-212030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
344 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN COFFEE AND
NORTHERN ATKINSON COUNTIES THROUGH 430 PM...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES WEST OF DOUGLAS...OR ABOUT 8
MILES SOUTH OF AMBROSE...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DOUGLAS THROUGH 430 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 3:48 PM EDT, 2 hours 2 minutes before
GAZ134-135-151-212015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN BACON...SOUTHERN
APPLING AND NORTHERN PIERCE COUNTIES THROUGH 415 PM...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF NEW LACY...OR ABOUT
4 MILES EAST OF ALMA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALMA...NEW LACY AND
BRISTOL THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 4:15 PM EDT, 1 hour 35 minutes before
GAZ135-136-151-152-212100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT MON OCT 21 2002

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN PIERCE...SOUTHERN
APPLING...SOUTHERN WAYNE AND NORTHERN BRANTLEY COUNTIES THROUGH 5
PM...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BRISTOL...OR ABOUT 7 MILES
NORTHWEST OF PATTERSON...MOVING SOUTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRISTOL...PATTERSON...
SCREVEN...BROADHURST...RAYBON...HORTENSE...WAYNESVILLE AND ATKINSON
THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 5:24 PM EDT, 26 minutes before
GAZ162-212200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT MON OCT 21 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS ECHOLS COUNTY THROUGH 6
PM...

AT 524 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTHWEST OF MAYDAY...OR ABOUT 8
MILES NORTHWEST OF STATENVILLE...MOVING SOUTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND MAYDAY AND
STATENVILLE THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS
Special weather statement, Oct 21, 5:36 PM EDT, 14 minutes before
GAZ150-164-212215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
536 PM EDT MON OCT 21 2002

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN CHARLTON AND
EASTERN WARE COUNTIES THROUGH 615 PM...

AT 536 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF RACE POND...OR ABOUT 14
MILES SOUTH OF WAYCROSS...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND RACE POND...WINOKUR AND
HOMELAND THROUGH 615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:40 PM EDTTornado WarningJAXBrantley, Wayne15 days

Nearby

Tornado Warnings in Georgia, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.